Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Austin/San Antonio, TX

May 27, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2004, 6:42 PM CDT for Val Verde County, Texas. It was in force for 63 min. 21 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 6:42 PM CDT (23:42 UTC)
Expired
May 27, 2004, 7:45 PM CDT
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

What was reported inside it

TimeReportWhereRemark
May 27, 6:45 PM CDTTORNADO7 Wnw Del Rio, TXTORNADO REPORTED JUST SOUTH OF AMISTAD DAM NEAR VEGA BY VAL VERDE COUNTY SHERIFF
May 27, 6:45 PM CDTTORNADO7 Wnw Del Rio, TXTORNADO REPORTED JUST SOUTH OF AMISTAD DAM NEAR VEGA BY VAL VERDE COUNTY SHERIFF
May 27, 6:50 PM CDTTSTM WND DMG5 N Del Rio, TXRETIRED PARK SERVICE EMPOLYEE REPORTED 5 TELEPHONE POLES DOWN.
May 27, 6:55 PM CDTHAIL 4.257 Wnw Del Rio, TXREPORTED JUST SOUTH OF AMISTAD DAM...RELAYED BY VAL VERDE COUNTY SHERIFF
May 27, 6:55 PM CDTHAIL 4.257 Wnw Del Rio, TXREPORTED JUST SOUTH OF AMISTAD DAM...RELAYED BY VAL VERDE COUNTY SHERIFF
May 27, 7:01 PM CDTTSTM WND GST 722 W Del Rio, TXKDRT ASOS G63KT AT 0000 UTC
May 27, 7:01 PM CDTTSTM WND GST 722 W Del Rio, TXKDRT ASOS G63KT AT 0000 UTC
May 27, 7:02 PM CDTHAIL 1.752 Nnw Del Rio, TXREPORTED BY COOP OBSERVER
May 27, 7:02 PM CDTHAIL 1.752 Nnw Del Rio, TXREPORTED BY COOP OBSERVER
May 27, 7:05 PM CDTTSTM WND DMG2 W Del Rio, TXDEL RIO POLICE REPORT BUILDING DAMAGE AT DEL RIO AIRPORT
May 27, 7:05 PM CDTTSTM WND DMG2 W Del Rio, TXDEL RIO POLICE REPORT BUILDING DAMAGE AT DEL RIO AIRPORT
May 27, 7:05 PM CDTTSTM WND DMGDel Rio, TXDEL RIO POLICE REPORT TREES DOWN IN CITY
May 27, 7:05 PM CDTTSTM WND DMGDel Rio, TXDEL RIO POLICE REPORT TREES DOWN IN CITY
May 27, 7:06 PM CDTHAIL 4.25Del Rio, TXRELAYED BY VAL VERDE COUNTY SHERIFF
May 27, 7:06 PM CDTHAIL 4.25Del Rio, TXRELAYED BY VAL VERDE COUNTY SHERIFF
May 27, 7:09 PM CDTTORNADOLaughlin Afb, TXLAUGHLIN AFB KDLF OBSERVATION AT 0009 UTC...TORNADO NO. 1. TORNADO NO. 2 REPORTED IN PREVIOUS LSR AT 0018 UTC.
May 27, 7:09 PM CDTTORNADOLaughlin Afb, TXLAUGHLIN AFB KDLF OBSERVATION AT 0009 UTC...TORNADO NO. 1. TORNADO NO. 2 REPORTED IN PREVIOUS LSR AT 0018 UTC.
May 27, 7:18 PM CDTTSTM WND GST 69Laughlin Afb, TXLAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC
May 27, 7:18 PM CDTTSTM WND GST 69Laughlin Afb, TXLAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC
May 27, 7:18 PM CDTTORNADOLaughlin Afb, TXREPORTED IN LAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC
May 27, 7:18 PM CDTTORNADOLaughlin Afb, TXREPORTED IN LAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 272342
SVRSAT
TXC465-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 745 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO BASEBALL SIZE. THIS STORM WAS LOCATED 18 MILES WEST OF DEL 
  RIO...OR ABOUT 15 MILES SOUTH OF COMSTOCK...AND MOVING EAST AT 40 
  MPH TOWARD THE CITY OF DEL RIO.

* OTHER LOCATIONS IN THE WARNING INCLUDE LAUGHLIN AFB.

IF ON OR NEAR AMISTAD RESERVIOR...GET OUT OF THE WATER AND MOVE  
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 2965 10112 2937 10115 2926 10078 2939 10071
          2974 10070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 27, 2:45 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT THU MAY 27 2004

.DISCUSSION...
VIGOROUS S/W TROF EJECTING ENEWD OUT OF SRN NM INTO WEST TX WILL
DRIVE THE DRY LINE EASTWARD INTO THE CENTRAL TX OVERNIGHT.  ALTHOUGH
BRUNT OF DYNAMICS WILL REMAIN TO THE NORTH...BOTH THE ETA/GFS CONT TO
INDICATE TAIL END OF CONVECTION ALONG THE DRY LINE SKIRTING THE NRN
CWA TONIGHT.  ALREADY SEE A FEW SHOWERS IN THE WRN COUNTIES WITH LAPS
CAPE VALUES 2000+ WITH A WEAKENING CAP INDICATING THE AMS IS BCMG
INCREASINGLY UNSTABLE.  WILL INCREASE POPS TO CHC CATEGORY OVER THE
NWRN/NRN TIER OF COUNTIES WITH MENTION OF SVR...AND SLGT CHC OVER
THE ADJACENT HILL COUNTRY..TAPERING TO LESS THAN 10% SOUTH.  FRIDAY
LOOKS TO BE WARMER/DRIER AS THE TROF MOVS EAST WITH SOME OF THE
WARMEST READINGS PSBL FOR THE YEAR THUS FAR.

FOR THE MEMORIAL DAY WEEKEND...GENERALLY WARM/HUMID AS A FAST
WESTERLY FLOW PREVAILS WITH ISOLD-WDLY SCT DRY LINE CONVECTION OUT
WEST/NORTHWEST EACH AFTN/EVENING. THE DRY LINE WILL PUSH FURTHER EAST
LAST SUN/MON WITH THE NEXT S/W TROF AND AGAIN MOST CONVECTION STAYING
OFF TO THE NORTH BUT WILL KEEP ONGOING 20-30 POPS FOR THE NORTH &
EAST COUNTIES.  UPR FLOW WEAKENS BY MIDWEEK AND THEREFORE WILL LEAVE
OUT ALL POPS AFTER TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  93  73  92 /  20  10   0  10
AUSTIN BERGSTROM INTL AIRPORT  72  92  72  91 /  20  10   0  10
DEL RIO INTL AIRPORT           74  96  75  95 /  20  10  10  20
SAN ANTONIO INTL AIRPORT       73  92  73  91 /  10  10   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/03
Hazardous weather outlook, May 27, 4:30 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 PM CDT THU MAY 27 2004

TXZ171>173-183>194-202>209-217>225-228-281100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
430 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VAL VERDE...EDWARDS...
REAL AND KERR COUNTY THROUGH 9 PM.  A CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME POSSIBLY SEVERE...OVER PARTS OF VAL
VERDE...EDWARDS...REAL AND KERR COUNTY LATE THIS AFTERNOON AND THIS
EVENING.  THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS TONIGHT FROM UVALDE TO
SAN ANTONIO TO AUSTIN...AND OVER THE EAST PARTS OF THE HILL COUNTRY
JUST WEST OF AUSTIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 27, 6:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             COMSTOCK                29.68N 101.17W
05/27/2004  3.00 INCH        VAL VERDE          TX   LAW ENFORCEMENT

            RELAYED BY VAL VERDE COUNTY SHERIFF

&&

JWZ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:56 PM CDTSevere Thunderstorm WarningEWXVal Verde79 min
May 27, 5:51 PM CDTTornado WarningEWXVal Verde54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.